Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 65, NWS Lincoln, IL

April 19, 2023Knox County, Peoria County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 19, 2023, 11:58 AM CDT for Knox County, Peoria County, Stark County, Illinois. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2023, 11:58 AM CDT (16:58 UTC)
Expired
Apr 19, 2023, 12:30 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, IL, Peoria County, IL, Stark County, IL

The radar

The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 12:10 PM CDTHAIL 0.75Laura, ILPENNY SIZE HAIL IN LAURA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WUUS53 KILX 191658
SVRILX
ILC095-143-175-191730-
/O.NEW.KILX.SV.W.0065.230419T1658Z-230419T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1158 AM CDT Wed Apr 19 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Stark County in north central Illinois...
  East central Knox County in west central Illinois...
  Northwestern Peoria County in central Illinois...

* Until 1230 PM CDT.

* At 1158 AM CDT, a severe thunderstorm was located near
  Williamsfield, or 20 miles north of Canton, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Brimfield and Laura around 1205 PM CDT.

Other locations in the path of this severe thunderstorm include
Princeville and Wyoming.

This includes Interstate 74 between mile markers 63 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4080 9004 4086 9011 4112 8978 4091 8960
TIME...MOT...LOC 1658Z 238DEG 31KT 4086 9000 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Erwin
3 follow-up statements
644 
WWUS53 KILX 191710
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1210 PM CDT Wed Apr 19 2023

ILC095-191719-
/O.CAN.KILX.SV.W.0065.000000T0000Z-230419T1730Z/
Knox-
1210 PM CDT Wed Apr 19 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KNOX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area! Therefore, the warning has been cancelled.

LAT...LON 4084 8991 4092 8998 4112 8978 4091 8960
TIME...MOT...LOC 1709Z 238DEG 31KT 4091 8989 

$$

ILC143-175-191730-
/O.CON.KILX.SV.W.0065.000000T0000Z-230419T1730Z/
Stark-Peoria-
1210 PM CDT Wed Apr 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN STARK AND NORTHWESTERN PEORIA COUNTIES...

At 1209 PM CDT, a severe thunderstorm was located over Laura, or 18
miles northwest of Peoria, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 12:08 PM, trained spotters reported 
         penny sized hail in Laura.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Princeville and Wyoming.

This includes Interstate 74 near mile marker 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4084 8991 4092 8998 4112 8978 4091 8960
TIME...MOT...LOC 1709Z 238DEG 31KT 4091 8989 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Erwin
666 
WWUS53 KILX 191719
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1219 PM CDT Wed Apr 19 2023

ILC143-175-191730-
/O.CON.KILX.SV.W.0065.000000T0000Z-230419T1730Z/
Stark-Peoria-
1219 PM CDT Wed Apr 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN STARK AND NORTH CENTRAL PEORIA COUNTIES...

At 1219 PM CDT, a severe thunderstorm was located over Princeville,
or 17 miles northwest of Peoria, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 12:08 PM, trained spotters reported 
         penny size hail in Laura.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Princeville, Wyoming, Duncan and Monica. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 8983 4095 8990 4109 8975 4093 8962
TIME...MOT...LOC 1719Z 238DEG 31KT 4096 8979 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Erwin
735 
WWUS53 KILX 191723
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1223 PM CDT Wed Apr 19 2023

ILC143-175-191733-
/O.EXP.KILX.SV.W.0065.000000T0000Z-230419T1730Z/
Stark-Peoria-
1223 PM CDT Wed Apr 19 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK AND NORTH
CENTRAL PEORIA COUNTIES WILL EXPIRE AT 1230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
far southwestern Peoria county!

LAT...LON 4090 8983 4095 8990 4109 8975 4093 8962
TIME...MOT...LOC 1723Z 238DEG 31KT 4096 8979 

$$

Erwin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 11:16 AM CDT, 42 minutes earlier.

Area forecast discussion, Apr 19, 11:16 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1116 AM CDT Wed Apr 19 2023

.SYNOPSIS...
Issued at 1234 AM CDT Wed Apr 19 2023

Turning warm and breezy today ahead of an approaching frontal
system. Showers and thunderstorms then overspread the region
Thursday with a risk for severe weather along the cold front. Much
colder temperatures arrive by the weekend, raising concerns for
widespread frost. The pattern then remains seasonably cool into
next week.

&&

.UPDATE...
Issued at 1116 AM CDT Wed Apr 19 2023

Quick update to the forecast for isolated shower and storm
occurring northwest of the IL river this morning. For now,
thinking is it will not last long and remain west of the river and
weaken as it moves east. Update will be out shortly.

&&

.SHORT TERM...(Through Thursday)
ISSUED AT 1234 AM CDT Wed Apr 19 2023

A surface warm front will move northward across central Illinois
this morning in response to strong mid-level shortwave energy
lifting across the Plains. Broad warm advection will boost
regional temperatures into the upper 70s both today and Thursday
with low 80s not out of the question.

Winds shift to S/SW within the warm sector with afternoon gusts
occasionally exceeding 35 mph today and 45 mph Thursday as the
pressure gradient tightens ahead of an impending storm system.

Deepening southwest flow over the Plains will help advect an EML
into the Mid-Mississippi Valley today, steepening mid-level lapse
rates and facilitating a more buoyant air mass. Despite the
improving thermodynamics aloft, a stout mid-level cap will
preclude thunderstorm development today across central Illinois.

There's at least some concern that scattered strong storms could
develop north of a Macomb-to-Champaign line as early as Thursday
morning. Several members of the HREF depict enhanced outflow from
nocturnal upstream convection moving into the area beneath a 40 kt
LLJ and incoming mid- level shortwave impulse. With these
features coming together in a favorable MUCAPE (1500 J/kg) and
Shear (30+ kts) environment, we couldn't rule out a couple severe
storms capable of both hail and wind damage. If such a conditional
threat materializes, it would surely muck up the environment
ahead of the cold front later in the day -- but in some places
(north of the aforementioned line) and not others (along/south
I-72).

Regardless of the potential convective debris tomorrow morning,
the near surface environment really turns over as a narrow ribbon
of 60 degF dewpoints advects northward into the region ahead of
the cold front. This, along with decreasing mid- level heights and
some breaks in the clouds, should help erode CINH and allow for
convection to initiate along and ahead of the cold front. Latest
HREF guidance highlights convective initiation occurring sometime
between 19-21z/2-4pm as the front is pushing across NE MO and SE
IA. With an increasingly unstable boundary layer, characterized by
1000-2000 J/kg SBCAPE, and enhanced deep- layer shear (40 kts)
from an intrusive 500-mb speed max, supercell development remains
likely. Though, as shear increases and becomes more
unidirectional, it will become difficult for supercells to remain
discrete as the front pushes into west central Illinois. CAMs
indicate storms will grow upscale into a QLCS as they push east of
the I-55 corridor by early evening. As additional hi-res guidance
becomes available today and tonight, we should get a better
handle on storm mode and associated hazards. But given the
somewhat limited moisture return (Td's 55-60 degF) and relatively
skinny CAPE profiles, central Illinois probably doesn't get
thumped too hard by this one.

.LONG TERM...(Friday through Tuesday)
ISSUED AT 1234 AM CDT Wed Apr 19 2023

There's been a notable shift in guidance over the last couple
model runs with the main suite of global deterministic solutions
now in excellent agreement with the position of the cold front by
Friday morning -- and it's further south/east. This effectively
sharpens the precip gradient and pushes it closer to I-70, leaving
most of central Illinois with a dry day on Friday. The heavier
axis of precip now clearly favors Indiana and the Ohio River
Valley. This doesn't mean the weather won't be lousy for Illinois.
We'll be met with a strong cold air advection regime as winds veer
northerly on the back side of the departing storm system.
Temperatures by Friday night are expected to crash into the upper
30s, with daily highs both Saturday and Sunday struggling to break
the 50 degF mark. Meanwhile, overnight lows are forecast to fall
into the lower 30s this weekend, likely summoning another round
of Frost/Freeze headlines--particularly Sunday night as high
pressure shuts off the winds.

While a modest warmup is then expected into next week, NBM
guidance keeps temperatures a touch below climatology/normal with
afternoon highs near 60 degF.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 543 AM CDT Wed Apr 19 2023

Wind will be the biggest challenge for pilots flying in and out of
the regional aerodromes over the next 24 hours. Conditions become
gusty today as the pressure gradient begins to tighten in advance
of an incoming storm system. Afternoon gusts may occasionally
exceed 30 kts, becoming less frequent this evening. Then, as a
a low-level jet (LLJ) veers into the region overnight, 40-50 kts
of low- level wind shear (LLWS) may become prevalent about 2 kft
AGL.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Auten
SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...MJA
Hazardous weather outlook, Apr 19, 5:33 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
533 AM CDT Wed Apr 19 2023

ILZ027>031-036>038-040>042-047>051-201045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-
533 AM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

South winds will gust 30-40 mph this afternoon. This could cause difficult
travel for high profile vehicles, especially those traveling on west
and east oriented roads.

A few thunderstorms are possible tonight, primarily for areas west
of I-55.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwest winds will gust 35-45 mph on Thursday. This could cause difficult
travel for high profile vehicles, especially those traveling on west
and east oriented roads.

Thunderstorms are likely Thursday afternoon. Some of the storms
could be strong to severe, with damaging wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ043>046-052>057-061>063-066>068-071>073-201045-
De Witt-Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
533 AM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Today and tonight.

South winds will gust 30-40 mph this afternoon. This could cause difficult
travel for high profile vehicles, especially those traveling on west
and east oriented roads.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwest winds will gust 35-45 mph on Thursday. This could cause difficult
travel for high profile vehicles, especially those traveling on west
and east oriented roads.

Thunderstorms are likely Thursday afternoon and evening. Some of the
storms could be strong to severe, with damaging wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

25

In the hours before

Local storm report, Apr 19, 11:52 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1152 AM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             VERMONT                 40.29N 90.43W
04/19/2023  M0.75 INCH       FULTON             IL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN VERMONT.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 11:32 AM CDTSevere Thunderstorm WarningILXFulton28 min
Apr 19, 12:15 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria, Tazewell30 min
Apr 19, 12:41 PM CDTSevere Thunderstorm WarningILXFulton, Peoria34 min
Apr 19, 1:12 PM CDTSevere Thunderstorm WarningILXPeoria7 min
Apr 19, 4:01 PM CDTSevere Thunderstorm WarningILXMcLean29 min
Apr 19, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, McLean21 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.